Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 13, NWS Marquette, MI

January 28, 2017

NWS Marquette, MI issued this small craft advisory at Jan 28, 2017, 3:42 AM EST. It took effect at Jan 28, 2017, 7:00 AM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2017, 3:42 AM EST (08:42 UTC)
In effect from
Jan 28, 2017, 7:00 AM EST
Expired
Jan 29, 2017, 12:00 AM EST
In force
17 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

186 
WHUS73 KMQT 280842
MWWMQT

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
342 AM EST SAT JAN 28 2017

LMZ248-250-281645-
/O.NEW.KMQT.SC.Y.0013.170128T1200Z-170129T0500Z/
SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 AM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT. 

* WIND AND WAVES DURING THE SMALL CRAFT ADVISORY: EXPECT SUSTAINED
  WINDS OF UP TO 22 KNOTS FROM THE NORTHWEST...WITH GUSTS UP TO 26 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 FEET 
  WITH A MAXIMUM WAVE HEIGHT OF UP TO 4 FEET POSSIBLE. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 PM EST 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EST 
  SATURDAY.

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JLA
1 follow-up statement
854 
WHUS73 KMQT 282135
MWWMQT

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EST SAT JAN 28 2017

LMZ248-250-290500-
/O.CON.KMQT.SC.Y.0013.000000T0000Z-170129T0500Z/
SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
435 PM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT. 

* WIND AND WAVES DURING THE SMALL CRAFT ADVISORY: EXPECT 
  SUSTAINED WINDS OF UP TO 19 KNOTS FROM THE NORTH...WITH GUSTS 
  UP TO 25 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 
  3 FEET WITH A MAXIMUM WAVE HEIGHT OF UP TO 4 FEET POSSIBLE. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EST 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EST 
  SATURDAY.

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PETRO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 12:39 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 28, 12:39 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1239 AM EST Sat Jan 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM EST FRI JAN 27 2017

Afternoon water vapor imagery shows two shortwaves dropping down
from Canada, one moving into the northern plains and another heading
straight for the great lakes region. Ahead of these waves flow
backed southwesterly across western portions of the area and allow
for lake effect snow to tapper off, except for across the Keweenaw
Peninsula. In fact, skies cleared nicely across the west and
interior portions of the UP briefly.

As the above mentioned shortwave approaches 850mb flow will back to
the northwest and allow for LES to start up once again as cooler
850mb air begins to move south. Initially inversion levels are
fairly short with weak instability through the convective layer, but
as as the shortwave moves through 850mb temps are progged to cool
down to -15 to -18C. Therefore, thinking that the LES may start off
on the light side this evening but then intensify as low-level
inversions begin to rise as the colder air arrives. Have
maintained the higher SLRs as there looks to be decent cloud depth
and lift through the DGZ based on BUFKIT soundings. Therefore,
some locations in the northwest wind snow belts are expected to
pick up 4 to 8 inches in some locations tonight through Saturday
afternoon, with the bulk of the snow expected to fall early
Saturday morning through the afternoon hours on Saturday. High-
res models are hinting towards a few dominate bands setting up
across the eastern portions of the area, where fetch will be
maximized and some synoptic influences may augment snowfall
totals even further. Through the late afternoon/evening hours the
LES should begin to weak a bit as upper-level subsidence
increases overhead, but still expect lingering snow in the
northwest wind snow belts.

.LONG TERM...(Saturday night through Friday)
Issued at 430 PM EST FRI JAN 27 2017

Ridging/positive height anomaly building over western N America over
the next couple of days will get suppressed early next week as a new
positive height anomaly farther w builds n, becoming centered over
the Bering Strait late next week. These upstream changes will
support an eastern N America trof thru the weekend that will then
retrograde gradually westward a little next week to encompass more
of Canada. The eastern N America trof will lead to a much colder
pattern across the Upper Lakes than what has been seen since the
unseasonable warmth began on Jan 16th, but temps in the coming days
will only be back down to around typical late Jan readings,
generally within a few degrees of normal. Moving thru mid and late
next week, with the new positive height anomaly closing off a mid-
level anticyclone in the Bering Strait rather than leading to a high
amplitude ridge, there will probably be enough flow underneath the
high, bringing Pacific flow into the western CONUS, to prevent
strong surges of arctic air into the Upper Lakes and to prevent a
persistent blo normal temp regime from setting in. Overall, temps
next week should continue to be within a few degrees of normal late
Jan/early Feb readings with Tue above normal and Wed-Fri on the cold
side of normal. Farther down the line, recent CFSv2 runs have been
more consistent showing a cold pattern leading to mid Feb. However,
after trending colder, today's 00z/12z CMC ensembles valid on Feb
12th suggest more of a Pacific flow component influencing the area
in contrast to the CFS. So at this point, general temp trends for
the 1-2 week period are uncertain today. As for pcpn over the next 7
days, there will only be one synoptic snow system of any
consequence, and that will occur in the Mon/Tue time frame.
Otherwise, pcpn will be almost exclusively LES thru next week.

Beginning Sat night/Sun, a shortwave diving sse into the eastern N
America trof will track from northern Manitoba thru the Upper
Mississippi Valley. On this track, the best deep layer forcing for
upward motion will pass across western Lake Superior. In response,
GFS/NAM fcst soundings show moisture/inversion rising to 8-10kft.
With winds shifting to the n or nnw, far western Upper MI,
Ontonagon/Gogebic counties, and n central Upper MI will be favored
for heaviest snow, though the w especially so given track of
shortwave. Fcst soundings show the dgz ideally situated in the
convective layer with a nice intersection in the upward motion. With
winds not strong to cause fracturing/breaking of dendrites, expect
to see high snow-to-water ratios of 30+ to 1. High end LES advy
snows likely far w, with probably a good portion of the snow falling
in a roughly 6hr period. Advy snowfall also expected over the n
central. Some locations could see more, but with expected very
fluffy snow, high snow-to-water ratios and lack of other hazards
(strong wind/blsn), impacts won't be significant even if snowfall
does reach minimum warning criteria of 8 or more inches in 12hrs.
Inversions will fall to around 5kft during Sun as increasing
subsidence overspreads the area in the wake of the shortwave. Though
trending lighter, n or nnw wind LES will continue. With the dgz
still well placed in the convective layer, expect fluffy snow
accumulations thru the day.

Light LES will continue Sun night, but with arrival of sfc high pres
ridge and backing winds from w to e, LES bands will shift. By 12z
Mon, lingering LES should be confined to the tip of the Keweenaw and
from around Grand Marais eastward. Clouds may clear out in the
interior, which would allow temps to fall well blo 0F. Bias
corrected CMC, which is often a superior performer in good
radiational cooling conditions, has lowest mins at -9F.

Mon/Tue, rather vigorous shortwave will streak ese into the western
Great Lakes by Mon evening, bringing a period of fairly strong deep
layer forcing with 12hr 500mb height falls upwards of 150m along
with waa/isentropic ascent. With mixing ratios of 2g/kg or so avbl
around 700mb, would expect a general 2-4 inch snowfall across the
area. In addition, 850mb temps should be just cold enough to support
lake enhancement in the ssw flow up Lake MI. So, greatest snowfall
amounts may end up occurring over the eastern fcst area. Expect snow
to spread w to e across the area Mon aftn/evening, then diminish
overnight Mon night. With fcst area on the cyclonic side of 135kt
upper jet, areas of -sn should linger on Tue with some lake
enhancement in nw flow near Lake Superior.

Rest of the week should feature mainly just LES off Lake Superior as
seasonably cold air dominates with 850mb temps in the -15 to -20C
range Wed/Thu and -10 to -15C on Fri. NW to w flow favored LES
belts will see the shsn thru the period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1238 AM EST SAT JAN 28 2017

A disturbance over NW Ontario will be moving down over Lake Superior
late tonight. The forcing and deeper moisture associated with this
disturbance along with the colder air moving across Lake Superior
will generate lake effect snow showers over the northwest snowbelts
tonight and the north-northwest snowbelts on Saturday. Lake effect
snow will impact mainly KIWD and KCMX late tonight into Sat with
vsbys down into the MVFR/IFR categories in les and blowing snow.
Visibility at KSAW will generally stay at VFR tonight but then lower
to IFR/MVFR Saturday late morning/afternoon as winds veer north-
northwest and bring les bands into the area. Expect some improvement
in vsbys Sat evening as blowing snow will subside with diminishing
winds.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 304 PM EST FRI JAN 27 2017

Tonight winds will veer around to the northwest and remain 20 to 30
knots. A clipper system is expected to push south across eastern
Lake Superior on Saturday and will increase the surface pressure
gradient enough so that a few gale force gusts will be possible
across central and eastern portions of the lake. Given the
uncertainty at this time, with BUFKIT momentum transport values
showing wind gusts only approaching gales have opted to hold off
on issuing a gale warning for now. Winds will then veer to the
north and decrease to 15 to 20 knots through the weekend. Sunday
night into Monday there will be a period when north winds decrease
to 10 to 15 knots and back to the southwest as high pressure
quickly moves over the region. On Monday winds will back to the
south-southwest 20 to 25 knots ahead of another clipper system.
As this clipper system moves across the area, expect winds to
veer around to the northwest Monday night into Tuesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Advisory from 7 AM this morning to 4 PM EST
     this afternoon for MIZ006-007-085.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Rolfson
AVIATION...Voss
MARINE...Ritzman
Hazardous weather outlook, Jan 27, 5:03 PM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EST FRI JAN 27 2017

MIZ001>007-009>014-084-085-281300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
503 PM EST FRI JAN 27 2017 /403 PM CST FRI JAN 27 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE EXPECTED THIS WEEKEND
FOR NORTH TO NORTHWEST WIND FAVORED SNOW BELTS. SEE THE LATEST
WINTER WEATHER MESSAGE FOR MORE DETAILS ON THE SNOW EXPECTED
SATURDAY. GREATEST SNOW ACCUMULATIONS LATE SATURDAY NIGHT AND
SUNDAY WILL OCCUR OVER FAR WESTERN UPPER MICHIGAN FROM IRONWOOD
THROUGH THE PORCUPINE MOUNTAINS AND IN NORTH CENTRAL UPPER
MICHIGAN.

A WIDESPREAD MODERATE SNOWFALL IS EXPECTED MONDAY AFTERNOON AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-281300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
503 PM EST FRI JAN 27 2017 /403 PM CST FRI JAN 27 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTH TO NORTHWEST GALE FORCE WIND GUSTS TO 35 KNOTS ARE POSSIBLE
ACROSS CENTRAL LAKE SUPERIOR SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-281300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
503 PM EST FRI JAN 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:45 AM ESTLake Effect Snow AdvisoryMQTGogebic, Ontonagon36 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.